Are you still trying to wean your daughter off keppra? How's it going? How slowly are they going to do it and at what dose? Notice any improvement in anger or breathing? What med are they going to try next? Who is your neuro in GA? Hope all is well!
we are weaning the keppra. the new drug is called lamictal (which after reading about it seems to be the drug of choice for her...pyshciatrists are using it to treat depression also. so it should definitely help with mood swings too) the keppra is cut down to 2000 mg/day and the lamictal is at 50 mg/day. this will be a 5 week weaning time to get the dosages correct. i'm also giving her a B12 per day. she's currently at my sisters house for some r&r....we all needed it. thanks for the concern, i really appreciate it!
sorry, forgot a few things...her neuro is andrei serbanscu. his background is at emory university. he currently works out of crawford long hospital and emory. my daughter feels comfortable with him, which is half of the battle! i hope these next 5 weeks go smoothly...she actually seems a little less moody and depressed. she's visiting my sister for a little r&r. thanks for your concern, i really appreciate it!
nkrett - glad things seem to be going a little better. How is she handling school? Can't imagine how difficult this must be to deal with with a teenager. Took my daughter back to neuro today and have an app at an epi. center on Friday. Will probably have to try a med. Though her seizures are down to once a month, it is a full day of seizures when they start 16 to 24 per day. Hate this!! So feel I must do something. Did your daughter ever get fevers with her seizures even though low grade? I told the neuro today that the seizures always cause her temp to rise. Once again, they treat me like I'm crazy. They said seizures can't do that. Got to go, my prayers are with you and your family. lazoo
i wish school was going better for her. she should be weaned totally from the keppra by the time they break for xmas. i hope the new semester will bring a renewed interest in her school work.
it's very frustrating, isn't it? i hope the epilepsy center helps you out. you hate to rely on drugs, but sometimes it's the only way to keep them in check. that's what been so frustrating here. she takes her meds religiously and still has a periodic seizure. my prayers are with you. keep me posted on what happens on friday. regards, nan
nkrett - just read on another site about a kid who started on lamictal. After about a month on it he developed that rash they warn you about - it was so bad to his skin that he ended up in a burn unit. Just wanted to warn you so you wouldn't take that rash lightly. lazoo
thanks..that was the biggest warning from the neuro. we had a neighbor who got the same thing after having an allergic reaction to bactrium...she was in really bad shape. her skin literally peeled. it's called steven johnsons disease and is associated with people have a reactions to sulfur based meds. pretty scary! i talked to my daughter last night and she says she's having a constant headache. i'm wondering if that's a side effect from keppra withdrawal. lazoo...can i ask where you're from?
i just read your post about the lesion. what's happening? i knew of a young girl who had a lesion on the base of her skull...causing seizures. they did surgery and she has been seizure free two years. where is the lesion located? what neurologist do you see? have you ever tried the epilepsy center at emory university? that's probably our next step. if you ever want to email directly, i will give you my address. good luck..i'm praying for you and your daughter.
nkrett - I had taken her to Egleston and Scottish Rite. MRI was done at Eg. the neuro there said it was fuzzy - that she had probably moved during it. I said no, I watched her she was perfectly still. We tried to repeat it, but the Carbatrol had messed up her back so bad she couldn't straighten out to lay down to do it - in severe pain. He said it was OK. When I got to second neuro, he just took first guys reports and never looked at MRI himself. Six months into this, I questioned his nurse again about the MRI. She said it was assymetrical, but seizures were idiopathic. She also had arrogant attitude, upset with me because I was asking about it again as well as other questions. She told me her seizures were due to immature electrical system in her brain. Then I set up appt at Epilepsy Center at the Medical College of GA recommended by Tattoo in her earlier posts. This doc wanted to see all CT scans, MRI, EEGs himself. First, we saw intern. As we listened to him talking to this Dr. I saw Dr. go straight to her MRI or CT scan (can't tell one from the other). He immediately took his pen and was circling something - showing the intern. Shortly thereafter, he came in and told me about the lesion. Now, as I have come out of my total shock, I think he was trying to break it to me slowly. He called it a lesion, then I started asking some of the questions I had asked the other doctors. Then, he used the word tumor. I felt like I had been hit by a baseball bat. I was looking at my list. I went back to asking questions I had asked other doctors. Then, he interrupted me and said try not to worry - most of these are benign at this age. At that point, it kind of hit me that I was no longer dealing with the same thing. None of my questions made any sense any more. I couldn't think - like the stunned feeling you could imagine from being hit by a bat. He said he wants to admit her immediately. Re-do MRI, do a VEEG and watch her have a seizure and make sure it is coming from the area where the tumor is. They meet with the pathologist and surgeon to see if it is an area they can do a biopsy or surgery on. It is so hard to believe. Wonder what I have done to cause this - not feeding her right, what was it? I think she may have had whooping cough at 4. She couldn't handle the vaccine. Wonder if all that coughing and the related throwing up caused this. My heart is so broke - she is everything to me. Can't bear this burden, it hurts too bad. He told me to start her on the meds immediately as he didn't want any damage to surrounding areas. She's been on Keppra one week. Immediately started with runny nose, cough, got hoarse, achy legs, arms, pain in upper back - kidney area. I know this is metabolized by the kidneys. Don't know what to expect next. He said they will call me and set everything up for me. I will want to get a second opinion, so hoping I can find the best pediatric neuro oncology surgeon. Any help is greatly appreciated. Appreciate your concern. Did your daughter have any of the side effects I mentioned? Thanks for the prayers, feel mine aren't working. My best wished to your family, lazoo